Georgia, 2010

Damaging Winds in Georgia, July 22, 2010

July 22, 2010 · NWS JAX · 2 events in 1 county or zone

An upper level ridge was northwest of the area while Tropical Depression #3 was nearing south Florida. Between the two features a swath of dry air was positioned over north Florida and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level ridge was northwest of the area while Tropical Depression #3 was nearing south Florida. Between the two features a swath of dry air was positioned over north Florida and southeast Georgia. During the afternoon, a mid level lobe of positive vorticity moved over southeast Georgia from the northeast around the upper ridge. This sparked scattered showers and storms near the Altamaha River basin that tracked southward during the afternoon on the fringe of the dry air swatch. One storm became severe over Atkinson county. The cell produced a large outflow boundary that propagated south across Clinch, Lanier and Echols county's while weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 1:35 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 1:35 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT THU JUL 22 2010

...INCREASING RAIN CHANCES LATE FRI THROUGH SAT...

.SHORT TERM...TSRA WERE STARTING TO FIRE NEAR THE ALTAMAHA RIVER
BASIN THIS HOUR WHERE THE RUC80 INDICATED PVA ROTATING WEST ON THE
EAST SIDE OF THE 1000-500 MB HIGH CENTERED OVER AL. EXPECT THIS
ACTIVITY WILL CONTINUE THROUGH LATE THIS AFTN/EVENING WHILE MOVING
WSW. THE MAIN CONVECTIVE CONCERN WILL BE GUSTY WINDS GIVEN SUCH
STEEP MID LEVEL LAPSE RATES AND DRY AIR INFILTRATING ALOFT. AFTER
SUNSET CONVECTION WILL DISSIPATE AND SKIES WILL CLEAR. COULD SEE
SOME PATCHY FOR AFTER MIDNIGHT AS LOWS FALL INTO THE LOW/MID 70S
INLAND...UPPER 70S COAST.

MOISTURE ON THE NORTHERN PERIPHERY OF T.D. 3 WILL APPROACH OUR SE
ZONES FRI AFTN WITH A TRAILING MOISTURE PLUME AND MID LEVEL ENERGY
CONTINUING OVER THE CWA THROUGH SAT WITH PWATS AOA 2.2 INCHES. WITH
A PREVAILING ELY FLOW REGIME...POPS WILL FIRST IMPACT OUR EASTERN
ZONES LATE FRI WITH SCT/ISOLD CONVECTION SPREADING N AND INLAND FRI
NIGHT THROUGH EARLY SAT. THE FOCUS FOR HIGH CHANCE POPS WILL SHIFT
FARTHER INLAND SAT AFTN AS THE TROUGH AXIS SHIFTS WEST OF THE AREA
AND DRIER AIR BEGINS TO FILTER OVER THE CWA FROM THE EAST ONCE
AGAIN. SUN DRIER AIR WILL CONTINUE OVER OUR EASTERN ZONES WHILE
BETTER MOISTURE AND SHALLOW SEA BREEZE INDUCED FORCING IS EXPECT TO
OCCUR NEAR THE I-75 CORRIDOR DURING THE AFTN/EVENING.

TEMPS WILL CONTINUE TO BE WARM IN THE LOW/MID 90S WITH HUMID
CONDITIONS DUE TO INCREASING MOISTURE VALUES. HEAT INDICES WILL
NEAR 105 DEG EACH AFTN THROUGH SUN.

.LONG TERM...MON THROUGH THU...PWATS ARE EXPECTED TO RANGE BETWEEN
1.5 TO 2 INCHES THROUGH WED WITH A MEAN LAYER ELY FLOW FOCUSING THE
AFTN/EVENING SEA BREEZE MERGER ACROSS OUR WESTERN ZONES. THE CURRENT
FORECAST ADVERTISES POPS OF AROUND 30-40% WITH A NE-SW
GRADIENT...AND SEE NO REASON TO CHANGE ATTM. THE UPPER HIGH IS
EXPECTED TO RETROGRADE FROM S GA TOWARD MS/AL LATE WED INTO THU.
THIS WILL ALLOW A SWATH OF HIGHER MOISTURE WITH PWATS OVER 2 INCHES
TO SHIFT SOUTHWARD ON THE E SIDE OF THE RIDGE AND OVER OUR CWA WITH
POPS INCREASING TO NEAR CLIMO VALUES OF 40% ACROSS THE ENTIRE CWA.
MAX TEMPS WILL BE IN THE LOWER 90S WITH MINS IN THE MID 70S.

&&

.AVIATION...PREVAILING VFR EXPECTED. ANY SHRA DEVELOPING THIS AFTN
WILL REMAIN N OR NW OF TERMINALS. NOT AS MUCH DENSE SHALLOW
GROUND FOG EXPECTED TONIGHT AND WILL GO WITH A FEW HOURS OF MVFR
VIS BUT NO CIGS AT VQQ AND GNV BETWEEN 08Z AND 11Z.

&&

.MARINE...WINDS AND SEAS WILL BEGIN TO INCREASE TONIGHT FOR THE
SOUTHERN LEGS AS THE TROPICAL DEPRESSION MOVES MOVES WEST AND
TIGHTENS THE GRADIENT OVER THE AREA. SMALL CRAFT ADVISORY
CONDITIONS ARE POSSIBLE FOR THE OFFSHORE WATERS FRI NIGHT INTO
EARLY SAT ALONG WITH SCATTERED SHOWERS AND STORMS. THE LONG FETCH
OF ONSHORE WINDS AND SWELLS WILL RESULT IN AN ELEVATED RISK OF
CURRENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  96  72  94 /  20  10  20  40
SSI  78  91  79  90 /   0  10  30  30
JAX  73  93  76  92 /  10  10  30  30
SGJ  76  91  78  90 /   0  20  40  30
GNV  72  94  75  93 /  10  20  20  50
OCF  71  94  75  93 /  10  20  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/TRABERT/GUILLET
Hazardous weather outlook, Jul 22, 2:36 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 AM EDT THU JUL 22 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
336 AM EDT THU JUL 22 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF SOUTHEAST GEORGIA AND POSSIBLY THE SUWANNEE RIVER VALLEY THIS
AFTERNOON AND EVENING. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE STRONGER STORMS.

WIDESPREAD HIGHS IN THE MID TO UPPER 90S THIS AFTERNOON WILL PUSH
HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE FOR EXTENDED
PERIODS. USE EXTRA CAUTION WHILE OUTSIDE TODAY.

ONSHORE FLOW WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP
CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE FORECAST FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH THE WEEKEND.

ABOVE NORMAL HIGH TEMPERATURES IN THE 90S EACH DAY WILL CONTINUE
TO PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE EACH AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE
ACROSS NORTHEAST FLORIDA ON FRIDAY...WITH SCATTERED THUNDERSTORMS
POSSIBLE AREA WIDE ON SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER
OF THE FORECAST PERIOD FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 22, 2:34 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU JUL 22 2010

GAZ132-222015-
COFFEE-
334 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
415 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PRIDGEN...OR 6 MILES NORTH OF
BROXTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PRIDGEN AND AMBROSE THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8291 3174 8283 3170 8284 3154 8301
      3157 8307 3161 8306 3165 8302 3167 8300
      3177 8301 3180 8297
TIME...MOT...LOC 1935Z 040DEG 10KT 3169 8294

ZAPPE
Special weather statement, Jul 22, 2:49 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT THU JUL 22 2010

GAZ132-133-222015-
COFFEE-JEFF DAVIS-
349 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL COFFEE
AND SOUTHWESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WEST GREEN...OR 6
MILES EAST OF BROXTON...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...BROXTON AND
DOUGLAS THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3145 8272 3152 8299 3172 8284 3168 8269
TIME...MOT...LOC 1949Z 022DEG 5KT 3163 8280

ZAPPE
Special weather statement, Jul 22, 3:00 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT THU JUL 22 2010

GAZ132-134-222030-
BACON-COFFEE-
400 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COFFEE
AND WESTERN BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 430 PM EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF NICHOLLS TO 4 MILES NORTH OF ALMA...MOVING SOUTH AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA AND
NICHOLLS THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3165 8269 3163 8244 3147 8247 3147 8272
TIME...MOT...LOC 2000Z 013DEG 8KT 3158 8269 3159 8249

ZAPPE
Special weather statement, Jul 22, 3:23 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT THU JUL 22 2010

GAZ132-222100-
COFFEE-
423 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN COFFEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 423 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AMBROSE...MOVING SOUTHWEST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AMBROSE
THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3155 8307 3156 8307 3160 8307 3164 8302
      3166 8302 3166 8301 3161 8293 3147 8304
      3150 8311
TIME...MOT...LOC 2023Z 037DEG 8KT 3157 8302

ZAPPE
Special weather statement, Jul 22, 3:26 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT THU JUL 22 2010

GAZ132-149-222100-
ATKINSON-COFFEE-
426 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
ATKINSON AND SOUTHERN COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL
500 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
DOUGLAS TO 9 MILES SOUTHEAST OF DOUGLAS...MOVING SOUTH AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOUGLAS AND
PEARSON THROUGH 500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3158 8294 3147 8269 3126 8275 3139 8311
TIME...MOT...LOC 2026Z 021DEG 19KT 3147 8296 3139 8274

ZAPPE
Special weather statement, Jul 22, 3:32 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU JUL 22 2010

GAZ136-152-222100-
BRANTLEY-WAYNE-
432 PM EDT THU JUL 22 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 500 PM EDT...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTHEAST OF HORTENSE...OR 10
MILES SOUTHWEST OF GARDI...MOVING SOUTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE THROUGH 500 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3141 8177 3122 8187 3128 8200 3129 8199
      3131 8197 3131 8200 3134 8202 3149 8195
TIME...MOT...LOC 2032Z 027DEG 11KT 3138 8189

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
July 22, 3:47 PM EST
Where
Atkinson County, 0.69 mi N of Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.340, -83.050

A light pole was blown down in Willacoochee.

Thunderstorm Wind, Atkinson

When
July 22, 3:50 PM EST
Where
Atkinson County, 0.69 mi N of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.330, -82.920

Trees were blown down along Matthew Road. The time of the event was estimated based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234869, 234872.